Alert archive / Hawaii / High Wind Warnings in 2023

High Wind Warning 4, NWS Honolulu, HI

July 18, 2023Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high wind warning at Jul 18, 2023, 11:20 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Jul 18, 2023, 6:00 PM HST. It was in force for 17 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2023, 11:20 AM HST (21:20 UTC)
In effect from
Jul 18, 2023, 6:00 PM HST
Expired
Jul 19, 2023, 11:07 AM HST
In force
17 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:00 AM HSTFLOODWood Valley Rd., HIWood Valley Road has been closed due to flooding according to the County of Hawaii hazard Impact Map.
Jul 19, 7:20 AM HSTRAIN 6Old Mamalahoa Hwy, Ooka, HIOld Mamalahoa Hwy was closed for about an hour and 17 minutes due to a landslide, which may have been caused by heavy rain in the area.
Jul 19, 7:59 AM HSTFLOODKaalaiki Rd., HIRoad closure on Kaalaiki Rd. (AKA Pahala Transfer Station Rd.) due to flooding/water on roadway, according to County of Hawaii Hazard Impact Map.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

056 
WWHW70 PHFO 182120
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1120 AM HST Tue Jul 18 2023

...WIND ADVISORY IN EFFECT UNTIL 6PM HST THIS EVENING FOR MAUI 
COUNTY... 
...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY FOR MAUI COUNTY... 
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST 
WEDNESDAY FOR OAHU AND KAUAI...

.Winds will steadily strengthen today through tonight as Tropical
Storm Calvin passes near the Big Island and south of the smaller
islands tonight. Damaging winds will be possible especially over 
Maui County. The strongest winds will likely occur in areas over
and downwind of terrain.

HIZ022-191030-
/O.UPG.PHFO.HW.A.0002.230719T0400Z-230720T0400Z/
/O.NEW.PHFO.HW.W.0004.230719T0400Z-230720T0400Z/
/O.CON.PHFO.WI.Y.0017.000000T0000Z-230719T0400Z/
Haleakala Summit-
1120 AM HST Tue Jul 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY...

* WHAT...For the High Wind Warning, east winds 35 to 60 mph with 
  localized gusts over 75 mph expected. For the Wind Advisory, 
  east winds 30 to 40 mph with localized gusts over 50 mph.

* WHERE...Haleakala Summit.

* WHEN...For the High Wind Warning, from 6 PM this evening to 6 
  PM HST Wednesday. For the Wind Advisory, until 6 PM HST this 
  evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ015>018-037>050-191030-
/O.UPG.PHFO.HW.A.0002.230719T0400Z-230720T0400Z/
/O.NEW.PHFO.HW.W.0004.230719T0400Z-230720T0400Z/
/O.CON.PHFO.WI.Y.0017.000000T0000Z-230719T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Molokai Windward-Molokai Southeast-Molokai North-Molokai West-
Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
1120 AM HST Tue Jul 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY...

* WHAT...For the High Wind Warning, northeast winds 30 to 45 mph
  with localized gusts of 60 mph expected. For the Wind Advisory,
  northeast winds 20 to 40 mph with localized gusts of 50 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui and Molokai.

* WHEN...For the High Wind Warning, from 6 PM this evening to 6 
  PM HST Wednesday. For the Wind Advisory, until 6 PM HST this 
  evening.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ003-004-006-007-009>011-029>036-191030-
/O.EXB.PHFO.WI.Y.0017.230719T0400Z-230720T0400Z/
Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Kauai North-Kauai East-
Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Koolau Windward-Koolau Leeward-
1120 AM HST Tue Jul 18 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY...

* WHAT...Northeast winds 25 to 35 mph with localized gusts of 50 
  mph expected.

* WHERE...Portions of Kauai and Oahu.

* WHEN...From 6 PM this evening to 6 PM HST Wednesday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

Kino
4 follow-up statements
998 
WWHW70 PHFO 190258
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
458 PM HST Tue Jul 18 2023

...WIND ADVISORY IN EFFECT UNTIL 6PM HST THIS EVENING FOR MAUI 
COUNTY... 
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY 
FOR MAUI COUNTY... 
...WIND ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY FOR OAHU AND 
KAUAI...

.Winds will steadily strengthen tonight as Tropical Storm Calvin 
passes near the Big Island and south of the smaller islands on
Wednesday. Damaging winds will be possible especially over Maui 
County. The strongest winds will likely occur in areas over and 
downwind of terrain.

HIZ022-191600-
/O.CON.PHFO.HW.W.0004.230719T0400Z-230720T0400Z/
/O.CON.PHFO.WI.Y.0017.000000T0000Z-230719T0400Z/
Haleakala Summit-
458 PM HST Tue Jul 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...For the High Wind Warning, east winds 35 to 55 mph with 
  localized gusts over 65 mph expected. For the Wind Advisory, 
  east winds 30 to 40 mph with localized gusts over 50 mph.

* WHERE...Haleakala Summit.

* WHEN...For the High Wind Warning, until 6 PM HST Wednesday. 
  For the Wind Advisory, until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ015>018-037>050-191600-
/O.CON.PHFO.HW.W.0004.230719T0400Z-230720T0400Z/
/O.CON.PHFO.WI.Y.0017.000000T0000Z-230719T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Molokai Windward-Molokai Southeast-Molokai North-Molokai West-
Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
458 PM HST Tue Jul 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...For the High Wind Warning, northeast winds 30 to 45 mph
  with localized gusts over 60 mph expected. For the Wind
  Advisory, northeast winds 25 to 35 mph with localized gusts over
  50 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui and Molokai.

* WHEN...For the High Wind Warning, until 6 PM HST Wednesday. 
  For the Wind Advisory, until 6 PM HST this evening.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ003-004-006-007-009>011-029>036-191600-
/O.CON.PHFO.WI.Y.0017.230719T0400Z-230720T0400Z/
Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Kauai North-Kauai East-
Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Koolau Windward-Koolau Leeward-
458 PM HST Tue Jul 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...Northeast winds 25 to 35 mph with localized gusts of 55 
  mph expected.

* WHERE...Portions of Kauai and Oahu.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

Kino
735 
WWHW70 PHFO 191441
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
441 AM HST Wed Jul 19 2023

...WIND ADVISORY IN EFFECT UNTIL 6PM HST THIS EVENING FOR MAUI
COUNTY... 
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING FOR 
MAUI COUNTY... 
...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR OAHU 
AND KAUAI...

.Strong and gusty winds will spread westward across the state
as Tropical Storm Calvin passes south of the smaller islands 
today. The strongest winds will likely occur in areas over and 
downwind of island mountains.

HIZ015>018-037>050-200345-
/O.CON.PHFO.HW.W.0004.000000T0000Z-230720T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Molokai Windward-Molokai Southeast-Molokai North-Molokai West-
Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
441 AM HST Wed Jul 19 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...East winds 35 to 45 mph with localized gusts around 60 
  mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui and Molokai.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ022-200345-
/O.CON.PHFO.HW.W.0004.000000T0000Z-230720T0400Z/
Haleakala Summit-
441 AM HST Wed Jul 19 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...East winds 40 to 55 mph with gusts to around 70 mph.

* WHERE...Haleakala Summit.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ003-004-006-007-009>011-029>036-200345-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-230720T0400Z/
Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Kauai North-Kauai East-
Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Koolau Windward-Koolau Leeward-
441 AM HST Wed Jul 19 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 30 to 35 mph with gusts around 50 mph.

* WHERE...Portions of Kauai and Oahu.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
242 
WWHW70 PHFO 191532 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Honolulu HI
532 AM HST Wed Jul 19 2023

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING FOR 
MAUI COUNTY... 
...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR OAHU 
AND KAUAI...

.Strong and gusty winds will spread westward across the state
as Tropical Storm Calvin passes south of the smaller islands 
today. The strongest winds will likely occur in areas over and 
downwind of island mountains.

HIZ015>018-037>050-200345-
/O.CON.PHFO.HW.W.0004.000000T0000Z-230720T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Molokai Windward-Molokai Southeast-Molokai North-Molokai West-
Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
532 AM HST Wed Jul 19 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...East winds 35 to 45 mph with localized gusts around 60 
  mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui and Molokai.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ022-200345-
/O.CON.PHFO.HW.W.0004.000000T0000Z-230720T0400Z/
Haleakala Summit-
532 AM HST Wed Jul 19 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...East winds 40 to 55 mph with gusts to around 70 mph.

* WHERE...Haleakala Summit.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ003-004-006-007-009>011-029>036-200345-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-230720T0400Z/
Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Kauai North-Kauai East-
Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Koolau Windward-Koolau Leeward-
532 AM HST Wed Jul 19 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 30 to 35 mph with gusts around 50 mph.

* WHERE...Portions of Kauai and Oahu.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
582 
WWHW70 PHFO 192107
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1107 AM HST Wed Jul 19 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR ALL
ISLANDS...

.Strong and gusty winds will continue through this afternoon. The
strongest winds will likely occur in areas over and downwind of 
island mountains.

HIZ015>018-022-037>050-200400-
/O.CAN.PHFO.HW.W.0004.000000T0000Z-230720T0400Z/
/O.NEW.PHFO.WI.Y.0018.230719T2107Z-230720T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Haleakala Summit-Molokai Windward-Molokai Southeast-Molokai North-
Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
1107 AM HST Wed Jul 19 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Northeast winds 30 to 35 mph with gusts around 50 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui and Molokai.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to Haleakala Summit until conditions 
improve. Watch out for falling tree branches when walking or 
driving. Make sure tents and awnings are secure or take them down.
Be prepared for power outages. 

&&

$$

HIZ023-026>028-051>054-200400-
/O.EXA.PHFO.WI.Y.0017.000000T0000Z-230720T0400Z/
Kona-Kohala-Big Island Interior-Big Island Summits-
Big Island South-Big Island Southeast-Big Island East-
Big Island North-
1107 AM HST Wed Jul 19 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 30 to 35 mph with gusts around 50 mph.

* WHERE...Portions of the Big Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking
  difficult. The winds can forcefully open doors and damage hinges
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. Watch out for falling tree branches when walking or 
driving. Make sure tents and awnings are secure or take them down.
Be prepared for power outages. 

&&

$$

HIZ003-004-006-007-009>011-029>036-200400-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-230720T0400Z/
Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Kauai North-Kauai East-
Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Koolau Windward-Koolau Leeward-
1107 AM HST Wed Jul 19 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 30 to 35 mph with gusts around 50 mph.

* WHERE...Portions of Kauai and Oahu.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking
  difficult. The winds can forcefully open doors and damage hinges
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

Morrison

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jul 18, 5:02 AM HST, 6 hours 18 minutes earlier.

Area forecast discussion, Jul 18, 5:02 AM HST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
502 AM HST Tue Jul 18 2023

.SYNOPSIS...
Wind speeds will increase rapidly from today through Wednesday as
Tropical Storm Calvin produces strong and gusty winds as it
passes near the Big Island and just south of Maui County, Oahu,
and Kauai County. Damaging wind speeds are possible across most of
the state as Calvin approaches and passes by each island. Heavy
showers and flooding conditions are expected due to deep unstable
tropical moisture forced up the windward mountain slopes of
islands in Maui and Hawaii Counties. Calvin will likely weaken
into a Tropical Depression by Wednesday and maintain a westward
track moving away from the island chain by Wednesday night. Expect
improving weather and wind conditions statewide by Thursday as we
transition back to breezy trade wind pattern.

&&

.DISCUSSION...
A high pressure ridge north of the region will drive Tropical
Storm Calvin westward into Hawaiian waters later tonight. Weather
conditions will change rapidly today through Wednesday as
Calvin, currently around 450 miles east-southeast of Hilo Hawaii,
continues to quickly move towards the Big Island. The rapid east
to west motion of Calvin will tend to limit Tropical Storm impacts
to roughly a 12 to 18 hour time period over any one island.

Wind Impacts:
Calvin remains on a high confidence westerly track with the ridge
north of the islands providing the main steering flow. This storm
will continue to weaken as it approaches the Big Island due to
cooler water temperatures, the ingest of stable dry air, and some
vertical wind shear. However, Tropical Storm Force winds remain in
the forecast as the center of the system passes near the south
side of the Big Island tonight through early Wednesday morning. A
Tropical Storm Warning remains in effect for the Big Island and
surrounding waters due to the island's proximity to the Tropical
Storm Force wind speeds surrounding the storm. Wind speeds will
also increase statewide today through Wednesday as the storm
remains on a track passing south of the smaller Hawaiian Islands.
These winds will strengthen due to the increasing pressure
gradient between the ridge to the north and the low pressure
center associated with Calvin passing to the south. This means
that wind speeds over the islands in Maui County will at least
reach Wind Advisory thresholds and may exceed High Wind Warning
criteria in some areas, even as Calvin weakens and passes to the
south. Wind speeds will accelerate over and downwind of mountain
slopes with stronger gusts expected. A Wind Advisory remains in
effect today for all islands in Maui County, A High Wind Watch was
also issued for Maui County starting tonight for stronger winds
expected on Wednesday. Additional Wind Advisory and High Wind
Watch or Warning products may need to be extended to Oahu on
Wednesday as Calvin passes to the south. For the moment, Kauai
County will see less wind impacts from Calvin based on the latest
storm track and intensity.

Rainfall Impacts:
Deep unstable tropical moisture surrounding Calvin will be driven
up mountain slopes due to the strong wind forcing as the Tropical
Storm passes each island. This means the potential for flash
flooding remains elevated even for islands not directly in the
path of the Tropical Storm. How far north these heavy rainfall
impacts will occur is the forecast challenge with this event. The
highest potential for heavy rain and flooding are expected along
the windward slopes of the Big Island and windward slopes of the
eastern half of Maui. Storm total rainfall amounts in the 4 to 8
inch range should be expected for the eastern slopes of the Big
Island from North Kohala to the Hamakua Coast to Hilo to South
Point, with 1 to 2 inches of rain forecast over the Kona side of
the island. Maui may see between 2 to 6 inches of storm total
rainfall from the North Shore near Haiku to East Maui near Hana.
Other islands will see lower amounts between 0.25 to 2 inches,
with locally higher amounts possible favoring windward mountains
and slopes. The Flood Watch remains in effect with the potential
for flash flooding starting this evening over the Big Island and
Maui County. This Flood Watch was expanded in coverage to include
Oahu, Kauai and Niihau this morning, with enhanced flood threats
to Oahu forecast to start early Wednesday morning potentially
impacting the western islands.

By Thursday, Calvin will continue to weaken and pass quickly west
of the island chain. High pressure will build in quickly as the
storm exits the region, producing more stable breezy trade wind
weather with rapidly decreasing shower trends. This trade wind
weather will continue through the upcoming weekend with upward
trends in shower activity on Saturday and Sunday, mainly along
windward and mountain slopes.
&&

.AVIATION...
Breezy northeast to easterly trade winds will continue this
morning, with clouds and showers favoring windward and mountain
locations. Periods with MVFR conditions in and around clouds and
showers are expected. Winds will steadily rise from east to west
as Tropical Storm Calvin approaches and passes over or just south
of the Big Island later today through tonight, then south of the
smaller islands Wednesday. Conditions will quickly deteriorate
from east to west, especially on the Big Island as Calvin moves
through.

AIRMET TANGO remains in effect below 9000 ft over and immediately
south through west of mountains on all islands due to tempo
moderate turbulence.

AIRMET SIERRA for mountain obscuration will likely continue due
to bands of low clouds with embedded showers moving through.

&&

.MARINE...
Tropical Storm Calvin, located around 400 nautical miles east-
southeast of Hilo, Hawaii, is tracking west at 19 knots. Calvin is
forecast to enter the eastern offshore waters today, then track
near or over the Big Island and its surrounding waters later today
into Wednesday. A Tropical Storm Warning is in effect for the
offshore waters. Calvin will continue westward Wednesday as it
weakens, while passing south of the smaller islands. A return of a
more typical trade wind pattern is expected Thursday through the
weekend.

A Tropical Storm Warning is in effect for Alenuihaha Channel and
all waters surrounding the Big Island today into Wednesday. The
Gale Watch has been upgraded to a Gale Warning for the Pailolo
Channel and Maalaea Bay today through Wednesday.

Elsewhere, fresh to strong easterly winds will become strong
statewide today through Wednesday as Calvin passes over or near
the Big Island tonight into Wednesday. Small Craft Advisory is in
effect for rest of the coastal waters today through Wednesday.

Coastal impacts associated with Calvin will include rapidly
building surf for exposed windward coasts tonight through
Wednesday. The High Surf Warning for the Big Island has been
expanded to include exposed east facing shores in Maui County
starting tonight through Wednesday. Peak surf heights will be
short-lived and will likely occur late tonight into Wednesday
morning. Although confidence is low, some minor overwash and
erosion can't be ruled out for exposed low- lying coastal areas as
the surf peaks. For rest of the state, surf along east facing
shores will likely reach advisory thresholds Wednesday. Otherwise,
no significant swells are expected through the weekend. &&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch from this evening through Wednesday afternoon for Maui
and Hawaii Counties.

Flood Watch from late tonight through Wednesday afternoon Oahu,
Kauai and Niihau.

Wind Advisory until 6 PM HST this evening for Maui County.

High Wind Watch from this evening through Wednesday afternoon
for Maui County.

Tropical Storm Warning for Big Island.

Tropical Storm Warning for Alenuihaha Channel-Big Island
Windward Waters-Big Island Leeward Waters-Big Island Southeast
Waters.

High Surf Warning from 6 PM this evening to 6 PM HST Wednesday
for Kahoolawe-Maui Windward West-Molokai Windward-Molokai
Southeast-Windward Haleakala-Kipahulu-South Haleakala-Big Island
Southeast-Big Island East-Big Island North.

Gale Warning until 6 PM HST Wednesday for Maalaea Bay-Pailolo
Channel.

Small Craft Advisory until 6 PM HST Wednesday for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi
Channel-Maui County Windward Waters-Maui County Leeward Waters.

&&

DISCUSSION...Bohlin
AVIATION...Gibbs
MARINE...Almanza

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:35 PM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao48 hr
Jul 17, 4:01 PM HSTHigh Surf WarningHFOHawaii, Kalawao43 hr
Jul 17, 4:48 PM HSTTropical Storm WarningHFOHawaii42 hr
Jul 18, 4:55 AM HSTHigh Wind WatchHFOHawaii, Kalawao6 hr
Jul 18, 5:03 AM HSTGale WarningHFO34 hr

Nearby

High Wind Warnings in Hawaii, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.